Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 534, NWS Norman, OK

September 4, 2001Beckham County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 4, 2001, 6:42 PM CDT for Beckham County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 4, 2001, 6:42 PM CDT (23:42 UTC)
Expired
Sep 4, 2001, 7:30 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Beckham County, OK

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WUUS54 KOUN 042345
SVROKC
OKC009-050030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT TUE SEP 4 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BECKHAM COUNTY IN WESTERN OKLAHOMA

* UNTIL 730 PM CDT

* AT 642 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3
  MILES EAST OF SAYRE...MOVING WEST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE CARTER...ERICK...SAYRE AND
  SWEETWATER

WIND GUSTS OVER 60 MPH AND HAIL UP TO THE SIZE OF DIMES IS LIKELY 
WITH THIS SEVERE THUNDERSTORM.  ESTIMATED WINDS OF 60 MPH WERE 
REPORTED WITH THIS STORM AROUND CARTER.

LAT...LON 3516 9948 3538 9948 3542 9997 3509 9998

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:30 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 4, 3:30 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT TUE SEP 4 2001

SOME FLOODING CONTINUES ACROSS MAINLY SOUTHERN MARSHALL COUNTY THIS
AFTERNOON. RADAR ESTIMATES OF 10-12 INCHES OF RAINFALL LOOK SOMEWHAT
OVERDONE... BUT AT LEAST 6-8 INCHES LOCALLY SEEMS REASONABLE IN THAT
AREA. THE REGION OF PERSISTENT HEAVY RAIN ACROSS SOUTH CENTRAL
OKLAHOMA SHOWS SIGNS OF SHRINKING IN COVERAGE AND INTENSITY. SINCE
FLOODING IS CONFINED TO MAINLY ONE COUNTY ATTM...AND CONSIDERING CURRENT
RADAR TRENDS...WILL NOT ISSUE A FLASH FLOOD WATCH FOR TONIGHT FOR
SOUTH CENTRAL COUNTIES.  FEEL THAT THUNDERSTORMS THIS EVENING WILL
BE MORE LIKELY NORTH AND WEST OF THE CURRENT SOUTH CENTRAL HEAVY
RAIN AREA.

UPPER LOW OVER NORTH TEXAS IS FORECAST TO CONTINUE SENDING WEAK
SHORT WAVES NORTH AND NORTHWEST INTO OKLAHOMA/N TEXAS TONIGHT AND
WEDNESDAY.  A WEAK WARM ADVECTION REGIME IS ALSO FORECAST TO
CONTINUE FOR THE NEXT 24 HOURS...GRADUALLY SHIFTING NORTH WITH TIME.
THE ATMOSPHERE IS ALREADY VERY MOIST AND UNCAPPED AND FORECAST TO
CONTINUE THAT WAY FOR AT LEAST ANOTHER 36 HOURS. MODELS SUGGEST THAT
THE MOST LIKELY AREAS FOR PRECIP WILL BE ACROSS THE SOUTHERN 2/3 OF
THE CWA FOR TONIGHT INTO WEDNESDAY MORNING AND WILL REFLECT THIS
WITH THE POP FORECAST WHICH RANGES FROM 70S IN THE SOUTHEAST TO 30S
IN THE NORTH.

BY MIDDAY WEDNESDAY...A SIGNIFICANT SHORTWAVE PROGGED TO SWING INTO
THE PACIFIC NORTHWEST WILL START TO OPEN UP THE MEADNERING UPPER LOW
ACROSS TEXAS.  THIS WILL ENHANCE PRECIP CHANCES ACROSS THE ENTIRE
CWA WEDNESDAY AFTERNOON INTO THURSDAY.  UPPER TROUGH WILL FINALLY
LIFT OUT THURSDAY AND WILL GO WITH SLIGHT CHANCES THU MORNING IN THE
WEST AND CHANCES ELSEWHERE INTO THE AFTERNOON. TEMPS SHOULD BE
STATUS QUO FOR WED-THU WITH MOST HIGHS IN THE 80S. WILL KEEP THE
BRIEF WARMUP AHEAD OF NEXT UPPER SYSTEM WITH TEMPS IN THE LOW TO MID
90S FRIDAY AFTERNOON.

BIG CHANGE SHOWING UP IN THE MODELS STARTING LAST EVENING FOR THE
MEDIUM RANGE /FRI-SUN PERIOD/ IS CONTINUED AGAIN WITH THIS MORNINGS
RUNS.  THE LATEST AVN SHOWS A SLOW MOVING UPPER LOW DRIFTING ACROSS
THE S-C PLAINS FRI INTO SUNDAY.  LATEST CANADIAN MODEL SUPPORTS THIS
TREND AS WELL...AS DOES THE ETA OUT THROUGH THU NIGHT.  WITH THIS
NEW TREND IN MIND...AND CONTINUING FOR A COUPLE MODEL RUNS...WILL
SHIFT THINKING A BIT ON NEXT SYSTEM.  HAVE INTRODUCED LOW POPS IN
THE WEST FOR FRIDAY AFTERNOON...AND HAVE NOW EXTENDED PRECIP CHANCES
AND UPPED POPS AREAWIDE THROUGH SUNDAY.

NEXT MON-TUE LOOK DRY WITH A WARMING TREND. THE WEEKEND UPPER SYSTEM
IS FORECAST TO LIFT NORTHEAST OUT OF THE REGION BY SUNDAY
NIGHT...WITH THE UPPER RIDGE REGAINING A FOOTHOLD BY MIDWEEK.

FCSTID = 33/DLF
OKC   68  88  68  90 /  50  40  40  40
HBR   67  88  68  92 /  50  40  40  20
SPS   69  88  69  92 /  50  40  40  20
GAG   66  88  67  92 /  30  40  40  20
PNC   68  88  68  90 /  30  40  40  40
DUA   70  88  70  90 /  70  40  40  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Sep 4, 2:59 PM CDT, 3 hours 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT TUE SEP 04 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    SHAY                      OK   FLOODING
09/04/01   MARSHALL                       SHAY CUTTOFF RD CLOSED TO
                                          HWY 377. RPTD BY COUNTY CREW

0245 PM    ENOS                      OK   FLOODING
09/04/01   MARSHALL                       SECTION LINE ROADS CLOSED
                                          IN ENOS, WATER OVER ROADS.
Local storm report, Sep 4, 5:40 PM CDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
540 PM CDT TUE SEP 04 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    4 WSW WEATHERFORD         OK   65 MPH WIND GUST
09/04/01   CUSTER                         RECORDED BY MESONET.

KT
Local storm report, Sep 4, 6:36 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT TUE SEP 04 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    BUTLER                    OK   64 MPH WIND GUST
09/04/01   CUSTER                         REPORTED BY MESONET.

0625 PM    5 S CARTER                OK   60 MPH WIND GUST
09/04/01   BECKHAM                        REPORTED BY PUBLIC.

BT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:25 AM CDTFlash Flood WarningOUNMarshall3 hr
Sep 4, 2:25 PM CDTFlash Flood WarningOUNMarshall3 hr
Sep 4, 5:46 PM CDTSevere Thunderstorm WarningOUNCuster, Roger Mills44 min
Sep 4, 6:00 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.